Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Lubbock, TX

October 15, 2006Dickens County, Garza County, Kent County, Texas

NWS Lubbock, TX issued this flash flood warning at Oct 15, 2006, 7:58 PM CDT for Dickens County, Garza County, Kent County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2006, 7:58 PM CDT (00:58 UTC)
Expired
Oct 15, 2006, 11:00 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Dickens County, TX, Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 86 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 160105
FFWLUB
TXC125-169-263-160400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT SUN OCT 15 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS.
  KENT COUNTY IN NORTHWEST TEXAS.
  GARZA COUNTY IN NORTHWEST TEXAS.

* UNTIL 1100 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS EXTENDING FROM JAYTON TO JUSTICEBURG
  TO GRAHAM. MOVEMENT WILL BE TO THE NORTH AND NORTHEAST AT 25 MPH.
  ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES...WITH
  LOCALIZED AMOUNTS NEAR 3 INCHES. THESE RAINFALL AMOUNTS WILL PROVIDE
  SIGNIFICANT RUNOFF DUE TO 2 TO 3 INCHES THAT HAS ALREADY FALLEN TODAY.  

* SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE SPUR...LAKE
  ALAN HENRY...JUSTICEBURG...POST...GIRARD...CLAIREMONT...JAYTON...
  GRAHAM...MCADOO...AFTON AND DICKENS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...COUNTRY ROADS...AND LOW LYING FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3303 10055 3298 10154 3329 10149 3339 10103
      3383 10102 3383 10057

$$
1 follow-up statement
000 
WGUS74 KLUB 160256
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
951 PM CDT SUN OCT 15 2006

TXC125-169-263-160400-
DICKENS TX-KENT TX-GARZA TX-
951 PM CDT SUN OCT 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
GARZA...KENT AND DICKENS COUNTIES...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING 
ACROSS GARZA...KENT AND DICKENS COUNTIES. 

RAINFALL ESTIMATES OF 1 TO 2 INCHES HAVE OCCURRED OVER A LARGE 
PORTION OF THE WARNED AREA OVER THE LAST 3 HOURS. THERE HAVE BEEN NO 
REPORTED ROAD CLOSURES AT THIS TIME BUT BE EXTREME CAUTIONS WHEN 
DRIVING ON ANY COUNTY ROADS FROM POST TO JAYTON TO AROUND SPUR. MANY 
LOW LYING AREAS WILL LIKELY BE FULL OF WATER AND MAY BE COVERING THE 
ROADWAYS. ADDITIONAL RAINFALL WILL LEAD TO EXCESSIVE RUNOFF AND WILL 
LIKELY WILL CAUSE FLOODING OF SMALL CREEKS...COUNTRY ROADS...AND LOW 
LYING FARMLAND.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPUR...LAKE
ALAN HENRY...JUSTICEBURG...POST...GIRARD...CLAIREMONT...JAYTON...
GRAHAM...MCADOO...AFTON AND DICKENS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3303 10055 3298 10154 3329 10149 3339 10103
      3383 10102 3383 10057

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 3:38 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Oct 15, 3:38 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT SUN OCT 15 2006

.SHORT TERM...
A FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 03Z...BUT
EXTENSIONS AND RECONFIGURATIONS OF THE WATCH AREA MAY BE NEEDED AT
A LATER TIME AS THE RAIN EVENT CONTINUES TO PLAY OUT.

THE LATEST SATELLITE/RADAR AND MODEL TRENDS SUGGEST THAT DEEP
FORCING/ASCENT WILL PERSIST ATOP THIS VERY MOIST AND MODERATELY
UNSTABLE AIRMASS THROUGH THE REMAINDER OF THE AFTERNOON INTO THE
EVENING HOURS.

THE ORIENTATION/LOCATION OF THE BEST FORCING WILL LIKELY FLUCTUATE
WITH TIME AS JET DYNAMICS/DIFFLUENT FLOW INCREASE IN ASSOCIATION
WITH THE BAROCLINIC LEAF-LIKE FEATURE NOW EVIDENT APPROACHING THE
AREA IN VAPOR IMAGERY. ADDITIONALLY...SURFACE CONVERGENT BOUNDARY
ALSO NOTED ALONG/NEAR THE EDGE OF THE CAPROCK HELPING TO FOCUS NEW
DEVELOPMENT.

CURRENT REGIONAL RADARS SHOW SEVERAL COMPLEXES OF CONVECTION...WITH
MANY OF THEM TRAINING OVER THE CENTRAL AND WESTERN ZONES. ALSO...
VERY HEAVY RAINFALL FELL DURING THE OVERNIGHT AND PREDAWN HOURS
ACROSS THE SOUTHERN ROLLING PLAINS (WHERE 2 TO 4 INCHES REPORTS WERE
COMMON). GIVEN THE VERY MOIST ENVIRONMENT (PWATS FROM TTU 19Z
SOUNDING OF 3.16 CM)...AND NUMEROUS FORCING MECHANISMS IN PLACE AS
THE UPPER LOW CONTINUES TO APPROACH FROM THE WEST...EXPECT
PRECIPITATION TO CONTINUE TO FLOURISH OVER THE AREA. MOREOVER...SOME OF THESE
THUNDERSTORMS COULD BE STRONG TO LOW END SEVERE...MOST LIKELY
ALONG AND SOUTH AND EAST OF A CHILDRESS TO TAHOKA LINE...WHERE
BEST...ALBEIT RATHER LIMITED...INSTABILITY STILL RESIDES. HOWEVER...WITH
COOLING TEMPERATURES ADVANCING IN ALOFT...WEAK INSTABILITY WILL
LIKELY BE MAINTAINED ACROSS MOST/ALL OF THE SVR WATCH AREA THROUGH
THE EVENING. THUS...GIVEN THE IMPRESSIVE WIND SHEAR...WILL
MAINTAIN ENTIRE WATCH BOX ATTM.

THE BEST FORCING SHOULD GRADUALLY SHIFT FROM WEST TO EAST ACROSS
THE CWA OVERNIGHT AS THE LOW CONTINUES TO ADVANCE EVER CLOSER TO THE
REGION. THIS WILL MAINTAIN PRECIPITATION CHANCES ACROSS THE ROLLING
PLAINS THROUGH AT LEAST MIDDAY MONDAY...POSSIBLY LINGERING THROUGH
THE LATE AFTERNOON.

.LONG TERM...
EXPECT A DRYING AND WARMING TREND BY TUESDAY...WITH HIGHS CLIMBING
BACK INTO THE 80S UNDER WEAK RIDGING ALOFT AND WESTERLY SURFACE
WINDS. WRF AND GFS ARE IN GOOD AGREEMENT WITH COLD FRONT PASSING
FROM NORTH TO SOUTH THROUGH THE CWA DURING THE DAY WEDNESDAY AS AN
UPPER WAVE PASSES BY. THIS WILL BRING COOLER TEMPERATURES BACK TO
THE REGION...ALONG WITH A SLIGHT CHANCE OF PRECIPITATION. HAVE
MAINTAINED PRECIP CHANCES THROUGH MUCH OF THE DAY THURSDAY.
THIS IS MORE IN LINE WITH UKMET AND ECMWF...WHICH HAS A SLOWER
SOLUTION TO THE UPPER WAVE PASSAGE THAN THE GFS.

PRECIPITATION CHANCES WILL BE MINIMAL THROUGH THE REMAINDER OF THE
WEEK AND TEMPERATURES WILL WARM SOMEWHAT AFTER A COOL DAY
THURSDAY. THERE MAY BE ANOTHER FRONT APPROACHING WEST TEXAS
TOWARDS DAY SEVEN AS A LARGE TROUGH DEVELOPS OVER THE MIDDLE PART
OF THE NATION.

FEW CHANGES WERE MADE TO THE EXTENDED PACKAGE...WITH MOST
ATTENTION DEVOTED TO THE SHORT TERM.

&&

.HYDROLOGY...
SIGNIFICANT RISES OCCURRED ALONG THE BRAZOS RIVER NEAR JUSTICEBURG
DURING THE PREDAWN HOURS. THESE RISES...ABOVE ACTION STAGE BUT
BELOW FLOOD STAGE...HAVE SINCE DECREASED. WILL NEED TO CLOSELY
MONITOR RAINFALL/RUNOFF FOR THE BRAZOS AND ITS STREAMS/TRIBUTARIES
THROUGH EARLY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  76  48  77 /  20  10   0   0
TULIA         57  77  49  80 /  40  20   0   0
PLAINVIEW     57  77  51  81 /  50  20  10   0
LEVELLAND     57  76  51  80 /  40  20   0   0
LUBBOCK       60  77  52  83 /  50  20  10   0
BROWNFIELD    59  76  52  81 /  50  20  10   0
CHILDRESS     62  77  55  83 /  70  30  10   0
SPUR          62  76  52  82 /  70  40  10   0
ASPERMONT     64  77  58  84 /  80  40  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM SUNDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM.

&&

20/23
Hazardous weather outlook, Oct 15, 1:44 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
144 PM CDT SUN OCT 15 2006

TXZ021>044-160300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
144 PM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 65 MPH ARE POSSIBLE OVER THE SOUTH
PLAINS AND ROLLING PLAINS LATE THIS MORNING AND THIS AFTERNOON.
THE THREAT OF SEVERE THUNDERSTORMS WILL SPREAD FROM NEAR THE NEW
MEXICO AND TEXAS STATE LINE LATE LATE THIS MORNING THROUGH THE
REMAINDER OF THE SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON.

FLOODING

AREAS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL WILL SPREAD ACROSS THE AREA TODAY...CAUSING LOCALIZED
FLOODING AND PONDING ON ROADS. RAINFALL TOTALS TODAY MAY EXCEED
TWO INCHES OVER PARTS OF THE FORECAST AREA WITH A FEW LOCATIONS
RECEIVING IN EXCESS OF FOUR INCHES OF RAINFALL. FLASH FLOODING MAY
QUICKLY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STORM SPOTTERS AND LOCAL
OFFICIALS ARE URGED TO CLOSELY MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED TO ACT WHEN THE THREAT OF FLASH
FLOODING INCREASES OR STRONG TO SEVERE THUNDERSTORMS APPROACH.
PLEASE PROMPTLY RELAY ANY HAZARDOUS WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.

In the hours before

Special weather statement, Oct 15, 3:39 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT SUN OCT 15 2006

TXZ036-037-041>043-152300-
DICKENS TX-CROSBY TX-KENT TX-GARZA TX-LYNN TX-
339 PM CDT SUN OCT 15 2006

...FUNNEL CLOUDS WILL BE POSSIBLE OVER THE SOUTHERN SOUTH PLAINS AND
THE SOUTHERN ROLLING PLAINS THIS AFTERNOON...

AT 335 PM CDT...THE NATIONAL WEATHER SERVICE IN LUBBOCK RECEIVED
REPORTS OF A FUNNEL CLOUD JUST EAST OF TAHOKA. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS DEVELOPING OVER MUCH
OF THE SOUTH CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS.

MOIST AND UNSTABLE WEATHER CONDITIONS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF ADDITIONAL FUNNEL CLOUDS...OR POSSIBLY EVEN WEAK AND
BRIEF TORNADOES. AS THUNDERSTORMS CONTINUE TO DEVELOP...THE MODIFIED
TROPICAL AIRMASS IN PLACE MAY COMBINE WITH PRE-EXISTING CONDITIONS
ALONG PRE-EXISTING WEAK WIND SHIFTS TO PROMOTE SHORT-LIVED AND WEAK
FUNNEL CLOUDS. THESE FUNNEL CLOUDS...ON RARE OCCASION...MAY BRIEFLY
REACH THE GROUND AND BECOME A WEAK TORNADO WITH WINDS GENERALLY
UNDER 60 MPH THAT CAN DAMAGE LIGHTWEIGHT STRUCTURES...CARPORTS...AND
AWNINGS...COMPARABLE TO A STRONG DUST DEVIL. SINCE THESE EVENTS ARE
BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE
TO DETECT WITH DOPPLER RADAR.

IF YOU OBSERVE A FUNNEL CLOUD...SEEK SHELTER INDOORS. LOCAL
OFFICIALS ARE URGED TO RELAY REPORTS OF FUNNEL CLOUDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:45 PM CDTFlash Flood WarningLUBCottle, King3 hr
Oct 15, 10:13 PM CDTFlash Flood WatchLUBChildress, Cottle, Crosby, Dickens, Garza, Hall and 5 more6 hr
Oct 15, 10:54 PM CDTFlash Flood WarningLUBCottle, King2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.